I was on oral methotrexate for 8 yrs, then 2 yrs on injections. I had no troublesome side effects. However, after a right hemi-colectomy (resection of the last part of my small intestine, the ileo-caecal valve and 1st part of the colon) my mtx was stopped for about 9 months. I then had a severe flare with a dangerously high level of C-reactive protein. This was 270 when the norm is 5 or less. My gastro restarted the mtx, 25 mg weekly, and for the first time, introduced infliximab on the 0-2-4-8 weekly protocol. I think it was after some 6 months or so that I had the infliximab infusion on a Monday, delayed my mtx injection until the next day and had a violent reaction with pruple spots all over my body, very high temperature, nausea, vomiting, diarrahea and a pain up my spine. We agreed to stop the mtx as it seemed I had made antibodies against it. I have not taken it since and am continuing on infliximab infusions 8 weekly, with codeine phosphate (to slow my motility) and imodium instants to try and control the morning diarrhea. Winning some days, other days the diarrahea is bad after my first food. Gastro has explained that the sympathetic nervous system goes into action when eating food (no matter what it is, even a simple slice of toast) and this starts the mnotility in the intestines. Unfortunately, no-one, neither gastro nor gastro surgeon advised me that resecting the ileo-caecal valve means there is no brake on the motility from small intestine to colon, and I guess I am just going to have to live with it. There has been no suggestion that I go back on to mtx, and when I see my gastro next week will ask if I can change to Humira, which is a similar monoclonal drug to infliximab (remicade).
Through some 25 yrs of taking steroids, when this was the only medication to try and keep the Crohn's in remission (was diagnosed in 1970 - 40 yrs ago) I have significant osteo-arthritis in both hands, feet and hips. I do have pain in these areas, but guess it would be a lot worse if I wasn't on infliximab. I am mobile, but get fatigued if I am on my feet a lot.
I am not sure if this helps - perhaps you could Google methotrexate for more detailed information on mtx side effects, and/or read the leaflet that you should get when picking up your injections. Of course, the manufacturer must list all known side effects, even if it had occurred in 1/10,000 patients, so don't be frightened by an extensive list. Each person reacts differently to drugs, i.e. I could not tolerate azathioprine to which I had a violent reaction whereas many IBD patients can tolerate this drug.
Take care, let me know if I can help further.
I was also on Remicade. I would caution changing at this time if it is working. You will have built antibodies and may have a reaction if the Humaria doesn't work. My advice is to stay with the Remicade. Someday it may stop working and you will then be able to try the other meds. It is a pain I know but you should be able to have the infusions less often soon. Best of luck
thank you for responding to my comment to troubled cd - it is rare that anyone responds to me!
I don't understand your advice - how can I have a reaction to Remicade, if Humira doesn't work? Seeems illogical. As remicade is not bringing my Crohn's into remission (hence my high CRP - 53 and rising) I don't feel I have any other option than Humira. They have stopped using Ciclosporin here due to mortality stats).
I have tried to get on the autologous stem cell transplant trial in England, but I don't fit the protocol of 20-50 yrs.....am thinking of asking my gastro, whom I will be seeing in the next week or so (National Health Service - you get a appt when they can fit you in!) for a small intestine transplant which is different to stem cell transplant. It will need either a close relative who matches my own tissue (I only have one close relative, my sister, who is 69 yrs old and I very much doubt she would be a donor), or someone deceased who has donated their organs. Other than that, I am seriously thinking about asking my gastro for a total colectomy and a bag.... but the major problem is in my small intestine where there are ulcers, crypt abscesses and strictures, and they can't resect that without a transplant. I feel between the devil and the deep blue sea. My gastro told me long ago when I first went to see him privately, that my quality of life (as measured by some research by the Mayo Clinic) was at best similar to stage IV terminal cancer patients. At least they knew how long they had to live - very little - but I am faced with a very diminished quality of life - I call it a "half life" - living around a toilet, afraid to go out anywhere that I am not within 20 paces of a toilet is not exactly a great way to live. Luckily, I live in the most beautiful place, right on the sea, and with a wonderful supportive husband of 82 yrs....so I count my blessings each day and relish every one.
Hope you can explain in further detail your comment, so I can understand what you said and how I can go forward.
If the Remicade isn't working then you might try the Humara. Just as you had built antibodies against the mtx injection you can also build antibodies against the Remicade and when you stop taking it and try to take it again you might have a reaction as you did with the mtx injection.
I am so sorry that your chrons is so bad. Also, there are many new products out there for chrons and hopefully one will work.
Thank you for responding, I had a resection 15 years ago of the ilium and since then continue to live with chronic diarhea, tried everything. Now I am on methotrexate and hopefully it works as I also have arthritis and am in a flare up in the small intestine were I am connected. I was on remicade as part of the study before it was available and after a year I went into a huge arthritis flare up causing lupus antibodies. So now I am currently on pentasa the injections and declofenac for the arthritis. The gastro hopes I can stop some of the meds once the metho injections kick in.
Hi there! I have been taking injections of Methotrexate and Humira once a week since late May. The combo of these two drugs has taken me out of my flare up, which lasted a year, and allowed me to avoid surgery. I didn't see vast improvements until November, so it did take a while to really get me back to healthy but it was worth the wait. Good luck to you and I hope you are feeling better already.
I am 49 year old female diagnosed about 6 months ago with Chrons. I've been on Entocort EC, which is a steroid that can only be used short term. I was on Imuran for a few weeks and the side effects were horrible! Worse than the disease! My GI Dr just put me on Methotrexate injections weekly about a week ago. Can you or anyone tell me what side effects to watch for? I had a bout of vomiting and some fatigue so far. Thanks and bless you all!
I just started the methotrexate injections due to Ulcerative Colitis, DJD, DDD and OA. I have taken my 3rd injection. I am unsure if the methotrexate is causing night sweats. I was experiencing fluctuations in my weight and headaches prior to the injections but I believe the fluctuations in weight are worse now. I joined this community to hopefully get some assistance in controlling not only the Arthritis but the UC as well. I am open for any and all suggestions on treatment for these two disease processes
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.